Alert archive / Kansas / Wind Advisories in 2024

Wind Advisory 12, NWS Wichita, KS

April 18, 202418 counties in Kansas

NWS Wichita, KS issued this wind advisory at Apr 18, 2024, 3:36 AM CDT for 18 counties in Kansas. It took effect at Apr 18, 2024, 5:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2024, 3:36 AM CDT (08:36 UTC)
In effect from
Apr 18, 2024, 5:00 AM CDT
Expired
Apr 18, 2024, 4:00 PM CDT
In force
11 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4082 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WWUS73 KICT 180836
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
336 AM CDT Thu Apr 18 2024

KSZ032-033-047>051-067-068-082-083-091-092-182100-
/O.NEW.KICT.WI.Y.0012.240418T1000Z-240418T2100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Harvey-Kingman-Sedgwick-Harper-Sumner-
Including the cities of Hutchinson, Lincoln, Derby, Lyons,
Harper, Sylvan Grove, Russell, Valley Center, Park City, Wilson,
Great Bend, Attica, Haysville, Anthony, Ellsworth, Sterling,
Salina, Wellington, Bel Aire, Wichita, McPherson, Kingman, and
Newton
336 AM CDT Thu Apr 18 2024

...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Baerg
2 follow-up statements
079 
WWUS73 KICT 181159
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
659 AM CDT Thu Apr 18 2024

KSZ052-053-069-070-093-182000-
/O.EXA.KICT.WI.Y.0012.000000T0000Z-240418T2100Z/
Marion-Chase-Butler-Greenwood-Cowley-
Including the cities of Hillsboro, Rose Hill, Peabody, Eureka, El
Dorado, Augusta, Winfield, Strong City, Cottonwood Falls,
Madison, Marion, Arkansas City, and Andover
659 AM CDT Thu Apr 18 2024

...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 40 mph.

* WHERE...Chase, Marion, Butler, Cowley, and Greenwood Counties.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

KSZ032-033-047>051-067-068-082-083-091-092-182000-
/O.CON.KICT.WI.Y.0012.000000T0000Z-240418T2100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Harvey-Kingman-Sedgwick-Harper-Sumner-
Including the cities of Bel Aire, Anthony, Sylvan Grove,
Sterling, Lyons, Attica, Wichita, Kingman, Wilson, Russell, Park
City, Valley Center, Derby, Lincoln, Haysville, Wellington,
Harper, Great Bend, Ellsworth, Newton, Hutchinson, McPherson, and
Salina
659 AM CDT Thu Apr 18 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Kleinsasser
049 
WWUS73 KICT 182031
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
331 PM CDT Thu Apr 18 2024

KSZ032-033-047>053-067>070-082-083-091>093-182145-
/O.EXP.KICT.WI.Y.0012.000000T0000Z-240418T2100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-
Cowley-
Including the cities of Bel Aire, Wellington, El Dorado, Rose
Hill, Winfield, Peabody, Kingman, Sylvan Grove, McPherson,
Russell, Haysville, Attica, Arkansas City, Lyons, Madison,
Anthony, Valley Center, Salina, Marion, Strong City, Sterling,
Augusta, Cottonwood Falls, Derby, Harper, Hillsboro, Eureka,
Andover, Ellsworth, Park City, Great Bend, Newton, Wichita,
Wilson, Lincoln, and Hutchinson
331 PM CDT Thu Apr 18 2024

...WIND ADVISORY WILL EXPIRE AT 4 PM CDT THIS AFTERNOON...

The threat has ended.

$$

Darmofal

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 18, 3:02 AM CDT, 34 minutes earlier. Its key messages:

  • * Strong cold front moves across the state today with showers/storms possible this morning * Below normal temperatures through the weekend * Rain showers possible late Friday into Saturday, especially across southern KS * More rain chances during the first half of next week.
Area forecast discussion, Apr 18, 3:02 AM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
302 AM CDT Thu Apr 18 2024

.KEY MESSAGES...

* Strong cold front moves across the state today with showers/storms
  possible this morning

* Below normal temperatures through the weekend

* Rain showers possible late Friday into Saturday, especially across
  southern KS

* More rain chances during the first half of next week.

&&

.DISCUSSION...
Issued at 300 AM CDT Thu Apr 18 2024

As of 245am, a midlevel low was advancing through the northern
Plains with a trailing trough axis extending through the central
high Plains. At the surface, an inverted surface trough extends from
the OK Panhandle to near Salina, and northeastward from there.
Rounds of convection have been noted on the nose of a 45-50 mph LLJ
across northeast KS. Thus far, a stout EML near 17-19C has kept
our forecast area convection-free. As the midlevel trough axis
slides into the area, cooler midlevel temperatures may erode
this capping inversion and allow for additional development
southward into the Flint Hills. Steep midlevel lapse rates will
contribute to 1500-2000 J/kg of MUCAPE. Sufficient veering wind
profiles will yield 25- 30 kt of effective shear. As such, the
strongest updrafts may support hail up to quarter size and wind
gusts up to 60 mph.

As the front sags southward through midday, surface heating ahead of
the front may erode convective inhibition for surface based
parcels. Should these surface storms develop across far southeast
KS, large hail up to golf ball size and damaging winds up to 60 mph
will be possible. In addition to the convective threat, much
cooler temperatures will overspread the area this morning
through midday. As the front passes any given location, a 10-15
degree temperature drop will occur. Afternoon temperatures will
remain in the 50s across much of the area.

Surface ridging will build into the forecast area late tonight into
Friday. The right entrance region of a midlevel speed max across the
upper Midwest combined with a subtle perturbation moving across the
state may yield rain showers late Friday night into Saturday. The
best chances appear to develop along the OK border. Additional rain
chances arrive late Monday through Wednesday as weak
perturbations within zonal flow traverse the central Plains.
Temperatures will increase towards the second half of next week
as midlevel ridging overspreading the Plains.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 111 AM CDT Thu Apr 18 2024

A strong cold front will blast south through the region
overnight through Thursday morning, with strong north winds and
MVFR to possibly patchy IFR ceilings in its wake. Northerly wind
gusts will exceed 30-35 kts at times. Thinking better
shower/thunderstorm chances will mostly remain across northeast
Kansas, within a zone of strong 850-600mb warm advection,
although the southerly periphery of this activity could flirt
with portions of east-central and southeast Kansas late tonight
through Thursday morning.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...BMB
AVIATION...ADK
Hazardous weather outlook, Apr 18, 3:05 AM CDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
305 AM CDT Thu Apr 18 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-190815-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
305 AM CDT Thu Apr 18 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A few thunderstorms are possible this morning, especially across the
Flint Hills. The strongest storms will be capable of quarter size hail
and winds up to 60 mph.

More robust storms are possible across far southeast Kansas early
this afternoon. The strongest storms will be capable of hail up to
golf ball size and winds up to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances may return to the region by early next week,
although it remains too early to speculate on severe weather
chances.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 11:22 AM CDTSpecial Weather StatementICTNeosho53 min

Nearby

Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.